Texas, 2017

Flash Flood and Damaging Winds in Texas, June 8 to 9, 2017

June 8 to 9, 2017 · NWS SJT · 3 events in 2 counties and zones

On June 8, an isolated thunderstorm resulted in a microburst at Wall located about 15 miles east of San Angelo. On June 9, thunderstorms with very heavy rain resulted in flash flooding of low water crossings and small creeks about 3 miles southwest of Mason.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

On June 8, an isolated thunderstorm resulted in a microburst at Wall located about 15 miles east of San Angelo. On June 9, thunderstorms with very heavy rain resulted in flash flooding of low water crossings and small creeks about 3 miles southwest of Mason.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 8, 2:47 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 8, 2:47 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
347 PM CDT Thu Jun 8 2017

.SHORT TERM...
(Tonight and Friday)

All models show some type of convective complex developing late this
afternoon and early this evening across the South Plains, and then
moving southeast into West Central Texas after midnight. The models
differ however, on the track of the system and thus where the rain
end up. The GFS is farther east, moving across portions of the
northern and eastern Big Country and into North Central Texas. The
latest WRF from Texas Tech show a complex farther west, with the
brunt of it dropping south across the western Big Country into the
Concho Valley by morning. The HRRR has something in the middle, with
a broader complex of storms that covers a wider area. At this point,
will increase PoP's slightly for tonight and tomorrow morning over
an area mainly north of a San Angelo to Brownwood line. Given the
chance that this system will be strong enough to leave some sort of
outflow boundary across the area, will include a mention of isolated
storms for tomorrow afternoon all the way south to Interstate 10 as
well.

Temperatures will not be changing very much, so lows in the upper
60s and lower 70s, with highs in the mid and upper 90s look good.

.LONG TERM...
(Friday Night through next Thursday)

For this weekend, a weak closed low is forecast to develop
near the Texas/Louisiana border and then drift south-
southwest to just east of Brownsville by Sunday. Weak upper ridging
will be in place to the north of this low over the southern Plains.
This pattern is expected to result in minimal rain chances for our
area during the weekend. While little change is expected with our
high temperatures, expect an uptick in overnight lows as dewpoints
increase with south-southeast low-level flow. Breezy conditions are
expected with lee surface trough to our west and increased pressure
gradient across our area.

Early next week, an upper low over the western CONUS will lift
northeast across the northern Rockies by Tuesday, and into the
northern Plains late Tuesday night into Wednesday. An upper level
high will be centered over Mexico, with an extension into
southwestern Texas. This will be our dominant weather feature
through the first half of the week. Afternon highs are forecast to
be in the lower to mid 90s, with overnight lows mostly in the lower
70s. By late week, quasi-zonal flow aloft is progged to the north of
the aforementioned high, with the possibility of a couple of
embedded disturbances moving east across the southern Rockies into
the southern Plains. This may increase rain chances for the northern
part of our area by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 71  93  71  94 /  30  20   5   5
San Angelo 	 71  94  70  96 /  10  20   5   5
Junction 	 69  90  69  92 /  10  20   5   0
Brownwood 	 70  90  68  92 /  20  20   5   5
Sweetwater 	 70  95  70  95 /  30  20   5   5
Ozona      	 69  95  70  94 /   5  20   5   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

07/19
Hazardous weather outlook, Jun 8, 3:40 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
440 PM CDT Thu Jun 8 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092145-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
440 PM CDT Thu Jun 8 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Tonight

Expect isolated to scattered thunderstorms to develop tonight
mainly north of a line from San Angelo to Brownwood. A few strong
storms are possible. The main hazards would be wind gusts to 50
mph and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible Friday. The main hazard will
be dangerous lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The San Angelo radar (KSJT), 18 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Tom Green

When
June 8, 5:21 PM CST
Where
Tom Green County, 1.37 mi ESE of Wall
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
31.360, -100.300

A center pivot for irrigation was lost to the damaging thunderstorm winds.

Thunderstorm Wind, Tom Green

When
June 8, 5:21 PM CST
Where
Tom Green County, 1.77 mi E of Wall
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
31.370, -100.290

The Texas Tech West Texas Mesonet at Wall measured a thunderstorm wind gust of 63 mph.

Flash Flood, Mason

When
June 9, 5:45 PM CST to 8:00 PM CST
Where
Mason County, 4.19 mi SW of Mason to 5.3 mi S of Mason
Cause
Heavy Rain
Reported by
Public
Coordinates
30.680, -99.260

A National Weather Service Rainfall Observer located about 3 miles southwest of Mason reported water flowing across low water crossings. He also reported small streams and creeks were also flooding in that same area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709338, 709339, 706043.